Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 40, NWS Midland/Odessa, TX

June 15, 2015Borden County, Scurry County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 15, 2015, 8:57 PM CDT for Borden County, Scurry County, Texas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2015, 8:57 PM CDT (01:57 UTC)
Expired
Jun 15, 2015, 11:00 PM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Borden County, TX, Scurry County, TX

The radar

The Lubbock radar (KLBB), 112 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 9:30 PM CDTFLASH FLOOD6 Ne Fluvanna, TXSIX TO 12 INCHES OF WATER OVER PORTIONS OF HIGHWAY 84 IN NORTHWESTERN SCURRY COUNTY, ABOUT 2 MILES SOUTHEAST OF THE SCURRY AND GARZA COUNTY LINE.
Jun 15, 11:00 PM CDTFLASH FLOODN Fluvanna, TXPORTIONS OF FARM TO MARKET ROAD 1269 FROM FLUVANNA TO THE GARZA COUNTY LINE, AND FARM TO MARKET ROAD 612 FROM FLUVANNA TO 5 MILES EAST OF FLUVANNA ARE IMPASSABLE DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2015-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2015-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

241 
WGUS54 KMAF 160157
FFWMAF
TXC033-415-160400-
/O.NEW.KMAF.FF.W.0040.150616T0157Z-150616T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
857 PM CDT MON JUN 15 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN SCURRY COUNTY IN WEST TEXAS...
  NORTHEASTERN BORDEN COUNTY IN WEST TEXAS...

* UNTIL 1100 PM CDT

* AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 12
  MILES NORTH OF FLUVANNA TO ARAH TO 10 MILES SOUTH OF KNAPP...OR
  ALONG A LINE EXTENDING FROM 15 MILES SOUTHEAST OF POST TO 14 MILES
  EAST OF GAIL TO 16 MILES NORTHWEST OF COLORADO CITY...MOVING WEST
  AT 10 MPH.

* THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL AFFECT THE FOLLOWING
LOCATIONS...
  GAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER
LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

&&

LAT...LON 3280 10105 3264 10101 3264 10146 3297 10146
      3297 10103

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 6:32 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 15, 6:32 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
632 PM CDT Mon Jun 15 2015

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Ongoing storms are mostly in between TAF sites and we mostly omitted
the mention of TSRA, except for a brief TEMPO group at KINK.
Otherwise a TEMPO MVFR CIG will be possible at HOB/MAF.

&&

.PREV DISCUSSION... /ISSUED 237 PM CDT Mon Jun 15 2015/

DISCUSSION...
Two areas of high pressure, one over the eastern Pacific and the
other on the east coast, are leaving Texas under a weak trough of
low pressure. Normally this setup provides enough instability so
daytime heating causes scattered showers and thunderstorms to
develop but today is a little different. A mesoscale convective
vortex (MCV) left over from convection last night remains
stationary near Big Lake and is spreading cloud cover across most
of the Permian Basin keeping surface temperatures down and
increasing low level stability. There are some thunderstorms
currently forming farther west in the Davis Mountains where cloud
cover has been much less, and there are also storms forming from
San Angelo to Sonora where upper lift on the eastern side of the
MCV is overcoming the surface stability. Additional development is
expected in the eastern Permian Basin this afternoon and evening
but slow storm movement will likely prevent it from spreading into
the western Permian Basin or southeastern New Mexico. 0-6km shear
is not high today so convection should be pulse type and mostly
remain below severe levels though slow storm motion could cause
localized flash flooding.

The upper trough will remain in place tomorrow leaving the eastern
Permian Basin and Davis Mountains once again as the locations most
favored for rainfall. A tropical system moving into Texas Tuesday
could actually bring drier conditions to west Texas if the system
is strong enough to induce subsidence outside the main circulation
though this seems doubtfull given the close proximity to the coast
already.

High pressure over the eastern Pacific will build east into Texas
through the end of the week, increasing subsidence and causing
temperatures to warm into the mid 90s. The high will lift north
early next week leaving west Texas and eastern New Mexico in a
deep easterly flow. This pattern is favorable near normal
temperatures and increasing moisture which could provide a chance
for isolated afternoon showers and thunderstorms.

Hennig

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Jun 15, 1:41 PM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
141 PM CDT MON JUN 15 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
141 PM CDT MON JUN 15 2015 /1241 PM MDT MON JUN 15 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE REGION
THROUGH TONIGHT. A FEW STRONGER STORMS WILL BE CAPABLE OF
PRODUCING BRIEF GUSTY WINDS...SMALL HAIL AND FREQUENT LIGHTNING.
THE GREATER CONCERN HOWEVER WILL BE THE POSSIBILITY OF LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE TUESDAY AND WEDNESDAY ACROSS
MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO. A FEW STRONGER STORMS
WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS...SMALL HAIL AND
FREQUENT LIGHTNING. LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE THE
GREATER CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:26 PM CDTRiver Flood WarningMAFPresidio18 hr
Jun 15, 9:23 PM CDTSpecial Weather StatementMAFCulberson37 min
Jun 15, 9:59 PM CDTAreal Flood AdvisoryMAFCulberson2 hr
Jun 15, 10:18 PM CDTSpecial Weather StatementMAFCulberson42 min
Jun 15, 10:48 PM CDTFlash Flood WarningMAFCulberson3 hr
Jun 15, 10:57 PM CDTRiver Flood WarningMAFPresidio20 hr
Jun 15, 11:10 PM CDTFlash Flood WarningMAFBorden, Scurry3 hr
Jun 16, 1:16 AM CDTSpecial Weather StatementMAF59 min
Jun 16, 1:33 AM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jun 16, 9:26 AM CDTAreal Flood AdvisoryMAFMidland, Reagan3 hr

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.